Alert archive / Illinois / River Flood Warnings in 2019
River Flood Warning 3, NWS Chicago, IL
NWS Chicago, IL issued this river flood warning at Jan 22, 2019, 7:17 AM CST for Lee County, Illinois. It took effect at Jan 22, 2019, 12:00 PM CST. It was in force for 70 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2019, 7:17 AM CST (13:17 UTC)
- In effect from
- Jan 22, 2019, 12:00 PM CST
- Expired
- Jan 25, 2019, 10:07 AM CST
- In force
- 70 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lee County, IL
The radar
The Chicago radar (KLOT), 102 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rock River at Dixon (DXRI2). The gauge peaked at 16.47 ft at Jan 23, 2019, 11:00 AM CST.
- Action stage
- 13 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05442300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this river flood warning went out at Jan 22, 6:11 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 22, 6:11 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
611 AM CST Tue Jan 22 2019
.SHORT TERM...
354 AM CST
Through tonight...
Main forecast concerns are with the likely wintry precip of
mainly snow and freezing rain impacting much of the CWA today,
tonight, and part of Wednesday morning. With higher snowfall
amounts and the potential for some ice, have replaced the Winter
Weather Advisory for Ogle, Winnebago, and Boone counties with a
Winter Storm Warning lasting through Wednesday morning. Elsewhere,
expanded the advisory to include remaining areas within the CWA,
with the exception of Benton county where icing is anticipated to
be limited at this time.
Mid/Upper level trough expected to continue moving through the
central CONUS this morning, with attendant surface low/trough
moving into the mid/upper Mississippi valley today. Period of WAA
will persist out ahead of this system but with some dry conditions
in place, do think precip will struggle to develop for much of
this morning. Will see greater ascent arrive by midday and this
afternoon, which should quickly help saturate the column and allow
for widespread precip development through the afternoon across
northern IL and northwest IN. Latest guidance this evening now
indicating the likelihood for this to continue through Wednesday
morning.
A very complex forecast with regard to varying precip type across
much of northern IL and northwest IN today through Wednesday
morning. Still some variability with model guidance, mainly the
thermal profiles and evolution throughout the period. However,
have confidence this morning of a longer duration of mainly snow
with higher amounts of snowfall across northwest and far northern
IL during the event, as well a longer period of freezing rain for
areas across northeast/east central IL and northwest IN. Although
a wintry mix is still anticipated at the onset of precip this
afternoon over much of the area, think the main concerns will be
centered around either snow or freezing rain. Only a small window
of sleet potential at the start, but then think either snow or
freezing rain will be the main precip types this afternoon through
mid evening. Forecast soundings supportive of these trends at
this time, with the surface temps still a challenge with assessing
the duration of freezing rain. This will be a key factor of how
long freezing rain lasts. With how cold the area has been
recently, think a slightly longer period of freezing rain than
what guidance is showing is warranted at this time. Once again, do
think freezing rain will continue through mid evening, but it's
possible it could last slightly longer in some locations. However,
current forecast has freezing rain ending by mid evening and
where it is not snow, it will just be rain. By later tonight, will
see air mass and air temps cool with a trend back towards more
wintry precip of either snow or freezing rain.
Across the warning area, once again snowfall is appearing to be
the main precip type and with this trend, have increased amounts
to 4 to 7 inches. Some variability with the thermal profile is
possible, and with this variability, do think some periods of
freezing rain will be possible. If a trend for a warmer thermal
profile were to occur, snowfall amounts could be slightly less.
However, this would still be concerning as this would mean a
longer window of freezing rain and possibly more significant
amounts of ice. With this all in mind, felt a warning was
necessary to capture both the snow and ice hazards. Along the I-88
corridor within the advisory, freezing rain and snow will be the
trends with 1 to 4 inches of snow expected and one tenth to two
tenths of ice expected. South of I-88, expect mainly ice
accumulation of one tenth to two tenths. This area will need to be
monitored for a possible longer duration of ice during this
period, with once again, surface temps being a factor. Other items
to monitor will be across Mchenry county in IL and Benton county
in IN. For McHenry, had contemplated including them in the warning
but with some lower confidence have excluded them at this time.
Trends will need be monitored for possible inclusion. Benton
county will be right on the edge of this icing, with only minor
amounts expected at this time. Should trends be colder, then could
see the need to add this location in the Advisory.
Rodriguez
&&
.LONG TERM...
404 AM CST
Wednesday through Monday...
Mid week is looking mainly dry, but with some chances for snow
returning late in the work. Rather cold air mass and cold temps
still expected by the end of the work week. Coldest nights
appearing likely Thursday night and Friday night, with the cold
air mass in place along with likely surface ridging. Wind chills
will be a concern as well and at this time, are appearing to be
headline worthy. Some additional cold days and nights also
appearing probable this weekend into early next week, along with
periodic snow chances. Guidance indicating an active pattern to
persist, with multiple systems to possibly track across the
region.
Rodriguez
&&
.AVIATION...
For the 12Z TAFs...
Conditions are expected to rapidly deteriorate today as a low
pressure system approaches the area.
Precip (ORD/MDW/DPA/GYY): Widespread precip will develop by this
afternoon at all sites. A mix of FZRA/SN/PL will likely occur at
precip onset and continue for an hour or two before becoming all
FZRA mid afternoon into this evening. Icing from freezing rain may
continue for a couple hours after temps rise above freezing given
sub-freezing surfaces from the recent cold stretch. Temps will
gradually rise enough that precip becomes all rain for a period late
this evening through the overnight before changing over to snow
while gradually ending Wednesday morning. With lowering ceilings
expected in combination with steady precip, IFR visibility should be
prevalent tonight.
Precip (RFD): Precip in the form of -SN will develop by around 15Z.
Precip may then mix with FZRA and/or PL for a period early this
afternoon before becoming a steady -SN by late afternoon. SN will
continue through the night before gradually ending Wednesday
morning. Visibility during the highest SN rates will be a 1SM to
possibly as low as 1/2SM at times.
Winds: S winds will be the rule through the day, with gusts as high
as 25 kts into this afternoon. Ongoing LLWS will also continue into
this morning, with strong winds lingering through the day above
2kft. Though winds will remain due south, there may be a slight
backing to 170 degrees at any time. Winds will turn NE for RFD
tonight, and NW for all sites Wednesday morning.
Ceilings: Initially, ceilings will quickly lower into MVFR levels by
late morning, then continue into low-end IFR to potentially LIFR
levels tonight.
Kluber
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ008 until noon Wednesday.
Winter Weather Advisory...ILZ020-ILZ021-ILZ022-ILZ023-ILZ033-
ILZ039...noon Tuesday to 9 PM Tuesday.
Winter Weather Advisory...ILZ010-ILZ011 until 9 AM Wednesday.
Winter Weather Advisory...ILZ012-ILZ013-ILZ014...noon Tuesday to
midnight Wednesday.
Winter Weather Advisory...ILZ005-ILZ006...noon Tuesday to noon
Wednesday.
Winter Weather Advisory...ILZ019-ILZ032 until 9 PM Tuesday.
IN...Winter Weather Advisory...INZ001-INZ002-INZ010-INZ011...noon
Tuesday to 9 PM Tuesday.
LM...Small Craft Advisory...IL nearshore waters until 6 PM Tuesday.
Small Craft Advisory...IN nearshore waters until midnight
Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Jan 22, 4:06 AM CST, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 406 AM CST Tue Jan 22 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 231015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 406 AM CST Tue Jan 22 2019 /506 AM EST Tue Jan 22 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Significant Ice accumulation Risk. Significant Snow Risk northwest. DISCUSSION... A storm system will bring a wintry mix of snow, sleet, and freezing rain to much of the area today and tonight. Ice accumulations are expected over much of the area late this morning into this evening and will likely result in travel impacts, especially to the evening commute in northern Illinois. Snow accumulations are expected this afternoon and tonight across northwest portions of the forecast area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thursday night through Saturday... Elevated Excessive Cold Risk. Sunday... Limited Excessive Cold Risk. Monday night... Limited Excessive Cold Risk. DISCUSSION: An arctic air mass will bring a period of unseasonably cold conditions Thursday night through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-231015- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 406 AM CST Tue Jan 22 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft. Limited Freezing Spray Risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Hazardous conditions for small craft are likely. Limited Freezing Spray Risk Thursday... Hazardous conditions for small craft are likely. Significant Freezing Spray Risk Friday... Hazardous conditions for small craft are likely. Sunday and Monday... Hazardous conditions for small craft are likely. Kluber Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 7:12 PM CST | River Flood Advisory | LOT | Lee | 12 hr |
| Jan 22, 3:24 AM CST | Winter Storm Warning | LOT | Boone, McHenry, Ogle, Winnebago | 33 hr |
Nearby
River Flood Warnings in Illinois, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.